Texas, 2009

Hail and Damaging Wind in Texas, March 25, 2009

March 25, 2009 · NWS FWD · 7 events in 4 counties and zones

Isolated elevated severe thunderstorms developed in association with an approaching shortwave. Hail up to the size of nickels was reported with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$44,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated elevated severe thunderstorms developed in association with an approaching shortwave. Hail up to the size of nickels was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 25, 5:05 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 25, 5:05 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
605 AM CDT WED MAR 25 2009

.AVIATION...
THE COLD FRONT THAT MOVED THROUGH THE REGION YESTERDAY IS BECOMING
STATIONARY ACROSS SOUTH TEXAS THIS MORNING AND WILL START TO LIFT
BACK TO THE NORTH THIS AFTERNOON. NORTHEAST WINDS OF 5 TO 10 KNOTS
THIS MORNING WILL BECOME EASTERLY THIS AFTERNOON...AND SOUTHEASTERLY
TONIGHT. VFR CEILINGS THIS MORNING WILL GRADUALLY LOWER TO MVFR
AT WACO DURING THE AFTERNOON...AND MAY GO IFR AFTER 08Z THURSDAY.
CEILINGS AT THE METROPLEX WILL BE SLOWER TO LOWER...WITH MVFR
CEILINGS NOT EXPECTED UNTIL AFTER 04Z. SCATTERED SHOWERS MAY MOVE
INTO THE WACO AREA BY 16Z...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED REGIONWIDE THIS AFTERNOON AND TONIGHT.

58

&&

.PREV DISCUSSION... /ISSUED 347 AM CDT WED MAR 25 2009/
COMPLEX FORECAST...WITH PROGRESSIVE PATTERN BRINGING MULTIPLE
SHORT WAVES DURING THE COMING WEEK. FIRST SHORTWAVE ROTATES ACROSS
AREA TODAY AS FRONT SITS NEAR SOUTHERN COUNTIES...CREATING
SHOWERS/THUNDERSTORMS AND A RISK OF SEVERE. HAIL WILL BE THE MAIN
THREAT NORTH OF THE FRONT...AND IF THE FRONT LIFTS FAR ENOUGH
NORTH FOR WARM SECTOR SURFACE BASED CONVECTION IN OUR
AREA...THERE IS AN ISOLATED TORNADO THREAT IN SOUTHERN COUNTIES.

FRONT FINALLY LIFTS NORTH OF AREA BY THURSDAY MORNING...AND THEN
NEXT SHORT WAVE MOVES ACROSS DURING THE DAY PUSHING THE DRY LINE
INTO WESTERN ZONES. ANOTHER ROUND OF THUNDER WITH SOME SEVERE
POTENTIAL IS EXPECTED.

ON FRIDAY COLD FRONT SWEEPS ACROSS THE AREA AND FAST MOVING UPPER
LOW MOVES INTO RED RIVER AREA. WRAP AROUND PRECIPITATION EXPECTED
NEAR/BEHIND THE UPPER LOW...AND GFS CURRENTLY INDICATES TEMPERATURES
ALOFT MAY BE COOL ENOUGH TO SQUEEZE OUT SOME MIXED OR WINTER
PRECIPITATION FROM THIS SYSTEM. HAVE NOT PUT ANY WINTER MIX IN OUR
FORECAST BECAUSE ECMWF KEEPS LOW FARTHER NORTH WHICH WOULD KEEP
WINTER MIX FARTHER NORTH AS WELL. ECMWF HAS A BETTER TRACK RECORD
SO FAR THIS YEAR...BUT WILL HAVE TO REEVALUATE PRECIP TYPE AS
SUBSEQUENT MODEL RUNS BECOME AVAILABLE. GROUND PRETTY WARM THIS
TIME OF YEAR SO ACCUMULATIONS WOULD BE UNLIKELY IF WINTER PRECIP
OCCURS.

ON SATURDAY ATMOSPHERE DRIES OUT AND LEAVES COOLER AIR IN PLACE.
HIGHS IN THE 50S/60S FORECAST FOR SATURDAY...WITH LOWS IN THE
30S/40S EXPECTED BOTH SATURDAY AND SUNDAY MORNINGS. HIGHS WARM
AGAIN INTO THE 60S/70S SUNDAY AND GENERALLY IN THE 70S MONDAY
THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  65  52  75  53  58 /  40  30  50  20  30
WACO, TX              66  56  76  56  63 /  60  30  50  20  20
PARIS, TX             65  48  74  58  61 /  50  50  50  50  40
DENTON, TX            66  50  75  54  57 /  30  30  40  20  40
MCKINNEY, TX          65  50  73  55  58 /  40  40  50  30  40
DALLAS, TX            65  53  74  55  60 /  40  40  50  30  40
TERRELL, TX           65  53  74  57  63 /  50  50  50  30  40
CORSICANA, TX         65  57  77  58  62 /  60  50  50  30  30
TEMPLE, TX            66  57  75  56  68 /  60  30  50  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/84
Hazardous weather outlook, Mar 25, 4:28 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
528 AM CDT WED MAR 25 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-261030-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
528 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF NORTH
TEXAS THIS AFTERNOON AND TONIGHT. THE COLD FRONT THAT MOVED
THROUGH NORTH TEXAS TUESDAY WILL BECOME STATIONARY ACROSS SOUTH
TEXAS THIS MORNING AND START TO LIFT BACK TO THE LATE THIS AFTERNOON
AND TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE SOUTHWEST.
LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT...BUT AS THE
FRONT LIFTS BACK TO THE NORTH TONIGHT...DAMAGING WINDS AND AN
ISOLATED TORNADO WILL BE POSSIBLE ACROSS THE SOUTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AS
ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE REGION AND A DRYLINE
MOVES EAST INTO NORTH TEXAS. ALTHOUGH THERE WILL BE A CAPPING
INVERSION...VERTICAL WIND AND TEMPERATURE PROFILES SUGGEST THAT SUPERCELLS
COULD DEVELOP THAT WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS AND TORNADOES.

THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY BUT THE GREATEST
LIKELIHOOD FOR SEVERE WEATHER WILL BE TO OUR EAST.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Mar 25, 9:24 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 AM CDT WED MAR 25 2009

TXZ129-141-251630-
EASTLAND TX-COMANCHE TX-
1024 AM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COMANCHE COUNTY
  SOUTHERN EASTLAND COUNTY

AT 1023 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH BRIEF HEAVY RAINFALL AND SMALL HAIL 35
MILES NORTHWEST OF BROWNWOOD...MOVING EAST-NORTHEAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CARBON...CISCO...DE LEON...
GORMAN AND RISING STAR.

PEA TO MARBLE-SIZED HAIL AND CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3237 9912 3240 9909 3241 9889 3227 9854
      3225 9855 3212 9845 3202 9889 3208 9893
      3207 9911 3208 9913
TIME...MOT...LOC 1523Z 252DEG 23KT 3198 9950

The radar

The Dyess AFB radar (KDYX), 50 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eastland

When
March 25, 10:17 AM CST
Where
Eastland County, 4.15 mi N of Rising Star
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.160, -98.970

Penny size hail fell north of Rising Star on HWY 183.

Hail, Eastland

When
March 25, 10:43 AM CST
Where
Eastland County, Gorman
Measured
0.75 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.220, -98.680

Large quantities of penny size hail fell in western and northern sections of Gorman.

Hail, Eastland

When
March 25, 11:35 AM CST
Where
Eastland County, 2.15 mi W of Tiffin
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.503, -98.687

Penny size hail was reported on HWY 717 3 miles north of Ranger.

Hail, Palo Pinto

When
March 25, 12:05 PM CST
Where
Palo Pinto County, 0.69 mi N of Mingus
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.540, -98.420

Nickel size hail was reported in Mingus.

Hail, Ellis

When
March 25, 2:37 PM CST
Where
Ellis County, 0.21 mi E of Ennis
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
32.330, -96.626

Penny size hail was reported by a COOP observer in Ennis.

Heavy Rain, Ellis

When
March 25, 2:45 PM CST
Where
Ellis County, Ennis
Injuries
0 direct, 2 indirect
Property damage
$8,000
Reported by
Newspaper
Coordinates
32.330, -96.630

Heavy rain caused slick roads and low visibility that attributed to a vehicle collison in Ennis. A 10 year-old boy and his mother were injured in the accident and the boy was taken to a Dallas hospital.

Thunderstorm Wind, Henderson

When
March 25, 3:10 PM CST
Where
Henderson County, 3.53 mi W of Payne Springs
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
32.285, -96.110

A metal storage building was thrown across State Highway 198 in Payne Springs due to strong thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157213, 157214, 157215, 157216, 157217, 157857, 158417.